Texas, 2015

Damaging Wind in Texas, September 18, 2015

September 18, 2015 · NWS AMA · 1 event in 1 county or zone

Thunderstorms moved across mainly the southern Texas Panhandle during the evening of the 18th. Locally heavy rain and strong wind gusts occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms moved across mainly the southern Texas Panhandle during the evening of the 18th. Locally heavy rain and strong wind gusts occurred. Only one instance of severe weather was reported. A 64 mph wind gust occurred just south of Quail in Collingsworth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 18, 5:47 PM CST, 13 minutes earlier.

Area forecast discussion, Sep 18, 5:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
647 PM CDT FRI SEP 18 2015

.AVIATION...
FOR THE 00Z TAFS...SFC COLD FRONT IS WELL SOUTH OF THE TAF SITES WITH
GUSTY NORTH TO NORTHEAST WINDS IN ITS WAKE. WINDS WILL SLOWLY
DIMINISH FROM NORTH TO SOUTH ACROSS THE AREA LATER TONIGHT.
PRECIPITATION THREAT SHOULD REMAIN EAST AND SOUTH OF ALL TERMINAL
LOCATIONS IN THE FCST AREA. SOME CONCERN FOR LOW CLOUDS LATE TONIGHT
INTO SATURDAY MORNING. HOWEVER...SOME INTRUSION OF DRIER AIR FROM THE
NORTH MAY PRECLUDE LOW CIGS. THEREFORE...HAVE COMPROMISED FOR THIS
ISSUANCE.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT FRI SEP 18 2015/

DISCUSSION...
COLD FRONT IS LYING ACROSS SOUTHEAST TEXAS PANHANDLE AT THIS TIME.
LINE OF CUMULUS CLOUDS SEEN ON VISIBLE SATELLITE ATTESTS TO
CONVERGENCE AND INSTABILITY TO SUPPORT THUNDERSTORM DEVELOPMENT.  WILL
KEEP HIGHEST POPS IN SOUTHEAST SECTIONS TONIGHT.  A FEW
THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS BEING THE
PRIMARY THREAT.

UPSLOPE FLOW AND ISENTROPIC LIFT PATTERN EXPECTED TO KEEP CLOUDS
OVERHEAD ACROSS SOUTHERN SECTIONS MOST OF THE DAY ON SATURDAY.  HAVE
RETAINED LOW POPS FOR SOUTHERN SECTIONS ONLY.

MOISTURE RETURN RESUMES SATURDAY NIGHT WITH POPS CONFINED TO MAINLY
EAST AND SOUTHEAST SECTIONS THROUGH SUNDAY NIGHT.  LATER PERIODS
KEPT DRY.

COCKRELL

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Sep 18, 2:29 PM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CDT FRI SEP 18 2015

OKZ001>003-TXZ001>020-191100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
329 PM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE EASTERN HALF OF THE
COMBINED PANHANDLES. A STORM OR TWO MAY BECOME SEVERE WITH DAMAGING
WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE PANHANDLES
SATURDAY THROUGH SUNDAY NIGHT. A FEW STORMS COULD BE STRONG TO
POSSIBLY SEVERE SUNDAY AFTERNOON AND EVENING. STRONG
WINDS...HAIL...AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

In the hours before

Special weather statement, Sep 18, 3:59 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
459 PM CDT FRI SEP 18 2015

TXZ015-182245-
WHEELER TX-
459 PM CDT FRI SEP 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER COUNTY UNTIL 545
PM CDT...

AT 457 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TWITTY...OR 10 MILES NORTH OF SHAMROCK...MOVING EAST SOUTHEAST
AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHAMROCK...LELA AND TWITTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3520 10053 3534 10053 3550 10000 3520 10000
TIME...MOT...LOC 2157Z 290DEG 34KT 3530 10025

ANDRADE
Special weather statement, Sep 18, 4:43 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
543 PM CDT FRI SEP 18 2015

TXZ019-182330-
DONLEY TX-
543 PM CDT FRI SEP 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONLEY COUNTY UNTIL 630
PM CDT...

AT 541 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF HOWARDWICK...OR 10 MILES NORTH OF CLARENDON... MOVING
EAST SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOWARDWICK AND GREENBELT LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3502 10104 3516 10091 3515 10054 3483 10054
TIME...MOT...LOC 2241Z 286DEG 24KT 3504 10073

ANDRADE
Special weather statement, Sep 18, 5:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT FRI SEP 18 2015

TXZ019-020-190015-
COLLINGSWORTH TX-DONLEY TX-
632 PM CDT FRI SEP 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH AND EASTERN DONLEY
COUNTIES UNTIL 715 PM CDT...

AT 632 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF HEDLEY...OR 15 MILES NORTH OF MEMPHIS...MOVING
SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WELLINGTON...HEDLEY...LUTIE...DOZIER...QUAIL AND SAMNORWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3475 10009 3475 10056 3488 10071 3512 10068
      3508 10000 3487 10000
TIME...MOT...LOC 2332Z 301DEG 18KT 3496 10057

NF
Special weather statement, Sep 18, 5:35 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
635 PM CDT FRI SEP 18 2015

TXZ014-015-019-020-190015-
COLLINGSWORTH TX-WHEELER TX-GRAY TX-DONLEY TX-
635 PM CDT FRI SEP 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER...NORTHERN
COLLINGSWORTH...SOUTHEASTERN GRAY AND NORTHEASTERN DONLEY COUNTIES
UNTIL 715 PM CDT...

AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MCLEAN...OR 21 MILES WEST OF SHAMROCK...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SHAMROCK...WHEELER...MCLEAN...LELA...TWITTY...ALANREED AND
KELLERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3511 10069 3528 10078 3556 10026 3508 10007
TIME...MOT...LOC 2334Z 245DEG 15KT 3521 10063

NF

The radar

The Amarillo radar (KAMA), 126 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Collingsworth

When
September 18, 6:00 PM CST
Where
Collingsworth County, 3.07 mi SE of Quail
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.850, -100.410

A KVII Schoolnet site located 4 miles south of Quail at Buck Creek Ranch measured a wind gust of 64 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602353.